Steven-Johnson Syndrome after COVID-19 vaccination- first case reported
Steven-Johnson Syndrome after COVID-19 vaccination has been reported by doctors of All India Institute of Medical Sciences (AIIMS), Bhubaneswar, Odisha, India which is incidentally first such case reported. Stevens - Johnson Syndrome (SJS) is an adverse drug reaction that affects the skin and mucous membranes due to cell mediated hypersensitivity against a wide array of culprits....
Steven-Johnson Syndrome after COVID-19 vaccination has been reported by doctors of All India Institute of Medical Sciences (AIIMS), Bhubaneswar, Odisha, India which is incidentally first such case reported.
Stevens - Johnson Syndrome (SJS) is an adverse drug reaction that affects the skin and mucous membranes due to cell mediated hypersensitivity against a wide array of culprits. Drugs have been the most common cause of SJS with antiepileptic drugs and antibiotics forming a major chunk.2 SJS due to vaccine is rare. Present case is about SJS after COVID vaccination which was reported in Clinical and Experimental Dermatology journal.
A 60-year-old male presented with fever, mucosal ulceration and purpuric rash 3 days post COVID-19 1st dose. It was not controlled by paracetamol and levocetrizine so patient presented to the emergency at AIIMS Bhubaneshwar after 7 days of development of lesions.
Mucocutaneous examination revealed multiple purpuric macules with peri-lesional erythema in a generalized distribution over the body with few areas showing necrosis and bullae formation. Oral erosions, hemorrhagic crusting over the lips, congested eyes and genial erosions were present (as in Fig). SCORTEN score was 1 on admission and the Naranjo algorithm revealed a score of 2 suggesting possible association between the vaccine and drug reaction.
A diagnosis of SJS due to COVID-19 vaccine was made based on clinical presentation, supportive histopathology and Naranjo algorithm. Patient was started on cyclosporine 300mg with complete improvement in 7 days. Patient was counselled to defer the 2nd dose of vaccine.
COVID-19 vaccine has two components (virotopes and excipients) and both can cause severe drug reaction. In the present case authors suspect virotpes to be the primary cause of SJS. Authors hypothesize that the expression of the virotopes on keratinocyte surface leads to a CD8+ T-lymphocyte response causing keratinocyte apoptosis in a genetically susceptible individual. This is supported by T-cell specific response by ChAdOx1 nCoV- 19 corona virus vaccine (recombinant).3
This is the first case of COVID-19 vaccine induced SJS though the authors acknowledge it to be a rare complication of the vaccine. The benefits of the vaccine far outweighs the risk in the present pandemic so should not lead to hesitation against COVID-19 vaccination but at the same time physicians should be vigilant for such potential serious side effects.
- Dash S, Sirka CS, Mishra S, Viswan P. Covid-19 vaccine induced Steven-Johnson syndrome: a case report. Clin Exp Dermatol. 2021 Jun 3:10.1111/ced.14784. doi: 10.1111/ced.14784.
- Fakoya AOJ, Omenyi P, Anthony P, et al. Stevens - Johnson Syndrome and Toxic Epidermal Necrolysis; Extensive Review of Reports of Drug-Induced Etiologies, and Possible Therapeutic Modalities. Open Access Maced J Med Sci. 2018;6(4):730-738. Published 2018 Mar 28. doi:10.3889/oamjms.2018.148
- Ramasamy MN, Minassian AM, Ewer KJ, et al. Safety and immunogenicity of ChAdOx1 nCoV-19 vaccine administered in a prime-boost regimen in young and old adults (COV002): a single-blind, randomised, controlled, phase 2/3 trial [published correction appears in Lancet. 2021 Dec 19;396(10267):1978] [published correction appears in Lancet. 2021 Apr 10;397(10282):1350]. Lancet. 2021;396(10267):1979-1993.